Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 90, NWS Tucson, AZ

September 19, 2013Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 19, 2013, 4:14 PM MST for Graham County, Greenlee County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2013, 4:14 PM MST (23:14 UTC)
Expired
Sep 19, 2013, 4:45 PM MST
In force
31 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 169 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS55 KTWC 192314
SVRTWC
AZC009-011-192345-
/O.NEW.KTWC.SV.W.0090.130919T2314Z-130919T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
414 PM MST THU SEP 19 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  SOUTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 405 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL GREENLEE COUNTY...OR 7 MILES NORTHWEST OF DUNCAN
  AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT THE COMMUNITY OF SHELDON BY 
  425 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3292 10927 3288 10909 3272 10919 3276 10931
TIME...MOT...LOC 2312Z 193DEG 13KT 3279 10923

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:16 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 19, 2:16 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
216 PM MST THU SEP 19 2013

.SYNOPSIS...A BIT OF MOISTURE NEAR THE NEW MEXICO BORDER WILL ALLOW
FOR ISOLATED THUNDERSTORMS ACROSS FAR EASTERN ARIZONA AGAIN FRIDAY.
THIS MOISTURE WILL SPREAD WEST WITH A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS MOST OF THE AREA ON SATURDAY. THEREAFTER...A DRY WESTERLY
FLOW WILL DEVELOP OVER THE REGION BRINGING AN END TO THE RAIN
CHANCES FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...RADAR WAS SHOWING A FEW SHOWERS AND THUNDERSTORMS WELL
EAST OF TUCSON...MAINLY IN THE WHITE MOUNTAINS AND CHIRICAHUA
MOUNTAIN RANGE THIS AFTERNOON. EXPECT THESE TO DISSIPATE NEAR
SUNSET. A SIMILAR SITUATION CAN BE EXPECTED WEATHER WISE ON FRIDAY.
THEREAFTER...A TROUGH OF LOW PRESSURE WILL DEEPEN ALONG THE WEST
COAST WITH A SOUTHERLY FLOW DEVELOPING IN ADVANCE. THIS WILL PULL A
DEEPER LAYER OF MOISTURE NORTHWARD INTO MAINLY THE EASTERN ONE-HALF
OF ARIZONA SATURDAY. THIS INCREASE IN MOISTURE WILL TRANSLATE TO A
LITTLE BETTER CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
ACROSS MUCH OF THE AREA SATURDAY. MODELS PROGGED THE WEST COAST
TROUGH TO TRACK THROUGH THE ROCKIES SUNDAY WITH A ZONAL WESTERLY
FLOW ALOFT DEVELOPING BEHIND IT ON MONDAY. THIS DRY WESTERLY FLOW
WILL PRETTY MUCH PUT AN END TO THE RAIN CHANCES NEXT WEEK. DAYTIME
TEMPERATURES WILL REMAIN ABOVE NORMAL THE NEXT COUPLE OF DAYS...THEN
LOWER TO NEAR NORMAL AS THE LOW PRESSURE TROUGH PASSES EAST OF THE
AREA.

&&

.AVIATION...KTUS VICINITY WWD/NWWD SKC-FEW CLOUDS ABOVE 10K FT AGL.
EAST AND SOUTH OF KTUS ISOLD -TSRA/-SHRA MAINLY NEAR THE NEW MEXICO
BORDER AND INTERNATIONAL BORDER THIS EVENING. OTHERWISE...FEW-BKN
CLOUDS AROUND 7-11K FT AGL. SURFACE WIND AREA-WIDE GENERALLY LESS
THAN 10 KTS THRU FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS MAINLY NEAR THE NEW
MEXICO BORDER DURING THE AFTERNOON AND EVENING HOURS AGAIN FRIDAY.
THERE WILL BE SOME INCREASE IN MOISTURE ON SATURDAY AS A STORM
SYSTEM MOVES NORTH OF THE AREA. THUS...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS MUCH OF SOUTHEAST ARIZONA SATURDAY AND SATURDAY
EVENING. THEREAFTER...MARKEDLY DRIER CONDITIONS WILL PREVAIL EARLY
NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR INTO EARLY NEXT
WEEK EXCEPT FOR SLIGHTLY STRONGER WEST TO SOUTHWEST WINDS THIS
WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.